Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 751, NWS Norman, OK

June 28, 2008Carter County, Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 28, 2008, 2:53 PM CDT for Carter County, Love County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 2:53 PM CDT (19:53 UTC)
Expired
Jun 28, 2008, 4:00 PM CDT
In force
67 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Love County, OK

The radar

The Norman radar (KTLX), 133 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 281953
SVROUN
OKC019-085-282100-
/O.NEW.KOUN.SV.W.0751.080628T1953Z-080628T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  NORTHWESTERN LOVE COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 400 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HEALDTON...MOVING   
SOUTHEAST AT 9 MPH. HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 
60 MPH ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE COURTNEY...GRAHAM...HEALDTON...
  LONE GROVE...MILO AND WILSON.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA
LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED
TREES AS THESE ARE TARGETS FOR LIGHTNING. AVOID LOW LYING AREAS AND
FLOODING ROADWAYS.

LAT...LON 3439 9742 3420 9712 3390 9756 3398 9756
      3398 9753 3401 9756 3430 9756
TIME...MOT...LOC 1953Z 322DEG 8KT 3421 9754

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:25 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 28, 2:25 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT SAT JUN 28 2008

.DISCUSSION...
ATTENTION TURNING QUICKLY TO DEVELOPING SEVERE STORMS IN N TX/S
OK. FCST NEXT 2 DAYS BASED MAINLY ON NAM/MET. NOTICEABLY DRIER
AIR MOVING IN WITH SFC RIDGE AND SHIFTING STORM CHANCES INTO S
PARTS OF CWA TONIGHT AND LINGERING IN FAR S EARLY SUNDAY. FCST
BEYOND MONDAY IS AN AUTO LOAD FROM GFS AND ASSOCIATED MAV MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  86  62  92 /  50  10  10   0
HOBART OK         66  91  63  95 /  40  10   0   0
WICHITA FALLS TX  73  91  65  94 /  50  20  10   0
GAGE OK           58  84  57  92 /  30  10   0   0
PONCA CITY OK     63  84  58  89 /  30   0  10   0
DURANT OK         71  88  64  90 /  60  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, Jun 28, 11:55 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUN 28 2008

OKZ004>048-050>052-TXZ083>090-291300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM CHEYENNE
TO FAIRVIEW TO MEDFORD...ALL THE WAY TO THE RED RIVER...AND ALSO
INCLUDES WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
LARGE HAIL MAINLY AROUND QUARTER SIZE...BUT LOCALLY UP TO GOLF BALL
SIZE...WIND GUSTS TO 65 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN
THE AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT...CURRENTLY EXTENDING FROM WEST CENTRAL INTO NORTH
CENTRAL OKLAHOMA...WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THIS
AFTERNOON.   CLOUD COVER WILL LIKELY LIMIT THE AMOUNT OF HEATING
AHEAD OF THE FRONT THIS AFTERNOON...BUT LESS CLOUD COVER OVER
NORTH TEXAS AND SOUTHERN OKLAHOMA WILL ALLOW THE ATMOSPHERE TO
BECOME MODERATELY UNSTABLE.  WARM MID LEVEL TEMPERATURES MAY
PREVENT SURFACE BASED THUNDERSTORMS FROM DEVELOPING...BUT HIGHER
BASED SHOWERS AND THUNDERSTORMS WILL LIKELY FORM BEHIND THE
SURFACE FRONT.  ELEVATED INSTABILITY SHOULD BE SUFFICIENT FOR
SOME SEVERE STORMS BUT THE OVERALL DEEP LAYER SHEAR MAY
LIMIT ORGANIZED SEVERE STORMS.  AS THE FRONT PUSHES SOUTHWARD
THIS EVENING AND OVERNIGHT...THE OVERALL RISK FOR SEVERE
THUNDERSTORMS WILL GRADUALLY DECREASE ACROSS NORTHERN AND CENTRAL
OKLAHOMA WITH A CONTINUED CHANCE FOR LARGE HAIL AND DAMAGING WINDS
OVER THE SOUTHERN THIRD OF THE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING NEAR AND SOUTH OF
THE RED RIVER...ENDING BY MIDDAY. SEVERE WEATHER IS NOT EXPECTED
SUNDAY. THEN...HIGH PRESSURE WILL SETTLE INTO THE PLAINS...DRIVING A
COLD FRONT TO THE GULF COAST. THIS WILL PROVIDE QUIET WEATHER FOR A
FEW DAYS...UNTIL THE NEXT FRONT INTRODUCES A CHANCE FOR
THUNDERSTORMS NEXT THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM...SUNDAY.

SIX

In the hours before

Local storm report, Jun 28, 2:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.00 INCH       JEFFERSON          OK   AMATEUR RADIO

0206 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.75 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

DW
Local storm report, Jun 28, 2:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E2.00 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

DW
Special weather statement, Jun 28, 2:15 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT SAT JUN 28 2008

TXZ086-090-281930-
WICHITA TX-CLAY TX-
215 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER IOWA PARK AT 215 PM
CDT...MOVING EAST AT 17 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Jun 28, 2:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.75 INCH       JEFFERSON          OK   EMERGENCY MNGR

            DOWNTOWN

&&

DW
Local storm report, Jun 28, 2:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     SHEPPARD AFB            33.98N 98.50W
06/28/2008  M60 MPH          WICHITA            TX   ASOS

&&

DW
Special weather statement, Jun 28, 2:34 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT SAT JUN 28 2008

OKZ046-050-282000-
LOVE OK-CARTER OK-
234 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND LOVE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTH OF
HEALDTON TO 14 MILES WEST OF HEALDTON AT 234 PM CDT...MOVING
SOUTHEAST AT 8 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 27, 8:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 27, 9:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jun 27, 10:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Jun 28, 6:51 AM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Custer, Dewey and 5 more2 hr
Jun 28, 2:02 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Jun 28, 2:45 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Jun 28, 2:55 PM CDTSevere Thunderstorm WarningOUNCotton50 min
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningOUNJohnston43 min
Jun 28, 3:52 PM CDTSpecial Weather StatementOUNCarter10 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.